Drug-Induced Hyperthermic Syndromes in Psychiatry

Drug-Induced Hyperthermic Syndromes in Psychiatry

Key Points
When a patient presents with markedly elevated temperature and altered mental status, is it neuroleptic malignant syndrome or serotonin syndrome? If you do not have a medication list, some clinical signs may help. Moreover, relax a bit, because unless it is a severe case, treatment—even in the intensive care unit—is the same.
breakPoint
blank div
Text Version
Dr. Jackson is on the phone to confer with you regarding Ms. Dolores, a patient of yours who has arrived rigid, tremorous, and confused with a temperature of 40 degrees Centigrade or 104 degrees Fahrenheit. Her creatine kinase and white blood count are both elevated, and she’s on, uh-oh, sertraline and risperidone. Which one is likely causing her symptoms and her hyperthermia? And does it matter?

Hi! Jim Phelps here for the Psychopharmacology Institute. If you’re like me, the possibility that a medication that I’m prescribing is causing neuroleptic malignant syndrome or serotonin syndrome raises physiologic alarm, shall we say—not panic but significant bodily and mental discomfort. And, in part, that’s because for most of us, these are sufficiently rare.

So, let’s look at a review of malignant hyperthermia by Stanley Caroff of the University of Pennsylvania and colleagues. All 3 authors are members of the Malignant Hyperthermia Association of the United States, and they give us a table of multiple causes of malignant hyperthermia with their triggers, clinical signs, lab results, and so on. I found it useful to see that there are other causes of hyperthermia besides antipsychotics and serotonergic antidepressants. These include Parkinson’s disease, at least in its advanced stages with high levodopa doses, and anticholinergics cause this too. Remember the old mnemonic poem? Can’t see, can’t spit, can’t see, can’t have a bowel movement. Well, can’t sweat is another one. Thus, hyperthermia becomes a risk.

Lastly, salicylate overdose is another potential cause. Aspirin is an example but also bismuth subsalicylate. How can these cause hyperthermic syndromes? Well, remember oxidative phosphorylation uncouplers from the old biochemistry days? That’s how these salicylates work in too high a dose, and that’s so obscure that unless you work in a busy emergency department, you’ll never have to remember this. In other words, it’s not high in your differential diagnosis for Ms. Dolores. In contrast, neuroleptic malignant syndrome and serotonin syndrome could happen to one of your patients one of these days.

What is the incidence of serotonin syndrome? A 2013 review I’ve referenced here presents a long list of drug combinations that have been associated with serotonin syndrome. They’re mostly SRIs combined with other serotonergic agents, like buspirone, but also, notably, venlafaxine combined with opiates, including tramadol, though that’s still at the level of case reports. By comparison, this review by Caroff and colleagues lists incidence rates of around 1 to 2 in 1,000. For neuroleptic malignant syndrome, the range is 1 in 1,000 to 2 in 10,000 in patients taking antipsychotics. The ranges are wide, but very roughly, this is 1 in 1,000. Both syndromes are rare enough that you might see 1 to 2 in your practicing lifetime, unless you’re working in an emergency department.

But when you get that call about Ms. Dolores, the symptoms have much overlap. Altered mental status, both. Muscular rigidity, both. On lab testing, both have elevated creatine kinase and leukocytosis. Obviously, if a patient is only on an antipsychotic or on an SRI and you’ve ruled out anticholinergics and salicylates, the culprit should be obvious. But in this case, Ms. Dolores is on both.

Well, going through the references I’ve cited here on serotonin syndrome, it looks like there are some notable differences. Neuroleptic malignant syndrome has hyporeflexia, while serotonin syndrome has hyperreflexia, GI symptoms, and sweating. Mind you, I’m not an ED specialist, and I have no feel for whether those signs would actually really help you with the differential. And does that matter? Going back to Dr. Caroff and colleagues, the treatments for both are actually very similar—namely, stop the offending agent, and provide supportive care, likely in the intensive care unit. Only in extreme cases would you and the intensivists have to consider something more aggressive, which is where the 2 conditions diverge. For serotonin syndrome, there is a consideration of cyproheptadine, a 5-HT antagonist. Although cyproheptadine hasn’t been systematically studied, it is consistently listed as a consideration. For neuroleptic malignant syndrome, ECT is on the list of options.

So, we’ve learned that unless you work in an emergency department, it’s statistically unlikely that you’ll have to remember the details for the differential diagnoses for malignant hyperthermia. But if a patient’s family member contacts you and reports that your patient has a very high fever and is not making sense, you know that in addition to making sure that they get emergency services, you’ll be checking the medication list.

For more on this, I found the review of serotonin syndrome by Dr. Volpi-Abadie, which is linked here in the Psychopharmacology Institute, quite thorough and helpful.

Abstract
Drug-Induced Hyperthermic Syndromes in Psychiatry

Stanley N Caroff, Charles B Watson, Henry Rosenberg

Hyperthermia, or extreme elevations in body temperature, can be life-threatening and may be caused by prescription drugs or illegal substances acting at a number of different levels of the neuraxis. Several psychotropic drug classes and combinations have been associated with a classic clinical syndrome of hyperthermia, skeletal muscle hyper-metabolism, rigidity or rhabdomyolysis, autonomic dysfunction and altered mental status ranging from catatonic stupor to coma. It is critical for clinicians to have a high index of suspicion for these relatively uncommon drug-induced adverse effects and to become familiar with their management to prevent serious morbidity and mortality. Although these syndromes look alike, they are triggered by quite different mechanisms, and apart from the need to withdraw or restore potential triggering drugs and provide intensive medical care, specific treatments may vary. Clinical similarities have led to theoretical speculations about common mechanisms and shared genetic predispositions underlying these syndromes, suggesting that there may be a common “thermic stress syndrome” triggered in humans and animal models by a variety of pharmacological or environmental challenges.

Reference
Caroff, S. N., Watson, C. B., & Rosenberg, H. (2021). Drug-induced Hyperthermic syndromes in psychiatry. Clinical Psychopharmacology and Neuroscience, 19(1), 1-11.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: